Missouri, 2016

Flash Flood and Damaging Wind in Missouri, July 28, 2016

July 28, 2016 · NWS PAH · 2 events in 2 counties and zones

Isolated thunderstorms tracked southeast during the late afternoon and early evening hours. The storms occurred along a weak cold front as it sagged southeast across southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms tracked southeast during the late afternoon and early evening hours. The storms occurred along a weak cold front as it sagged southeast across southeast Missouri. A small cluster of storms pulsed up to severe levels just east of Poplar Bluff, producing marginally severe wind gusts. Slow-moving storms in the Ozark foothills produced torrential rainfall and flash flooding of roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 2:05 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 28, 2:05 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
305 PM CDT THU JUL 28 2016

.SHORT TERM...(Tonight through Saturday night)
Issued at 305 PM CDT Thu Jul 28 2016

Average confidence in the short term mainly due to precipitation
timing differences/possibilities.

Very few changes synoptically in the short term. An approaching
frontal boundary is forecast to become quasi- stationary along
the far northern and northwestern sections of our CWA through the
period. Aloft our region remains in a broad H5 trough. With the
lower troposphere remaining saturated combined with plenty of
instability in the warm sector, a series of upper level
disturbances passing across the area will generate multiple rounds
of showers and thunderstorms through the period. Timing of these
disturbances varies per model so trying to pin down the highest
probabilities is difficult at this time.

Temperatures should remain just below normal through the period. No
heat headlines expected, but with dewpoints remaining in the 70s,
humid/sticky conditions will continue.

.LONG TERM...(Sunday through Thursday)
Issued at 305 PM CDT Thu Jul 28 2016

An upper level trof over our region and a meandering front across
and sometimes just north of our northern counties will continue to
give our region good chances of showers and thunderstorms Sunday
into Tuesday.  Models now show the front becoming more northwest to
southeast oriented by Tuesday night instead of moving away from our
region, and this will put the focus for a little better chances
across our east half of counties for Wednesday.  Models also
indicate convection will become more diurnally driven by mid week,
so kept small chances of showers and storms during the day Wednesday
and Thursday, but kept out any chances for precipitation for Tuesday
night and Wednesday night for now.  Confidence is not very high for
Tuesday into Thursday due to the varying solutions with the movement
of the front, so keeping pops in chance category or lower for now
seems to be the best option.

After a break in the heat Sunday, increasing southerly flow beginning
late Sunday will increase temperatures and dew points Monday
continuing through Thursday.  Heat indices will creep back up to
around 100 degrees for our southwest counties by Monday, with 100 to
105 degree heat indices possible across most our region by Wednesday
and Thursday.

&&

.AVIATION...
Issued at 1223 PM CDT Thu Jul 28 2016

With plenty of moisture, instability, and an approaching frontal
boundary, showers and thunderstorms with MVFR cigs/vsbys a good
bet again this afternoon into the early evening hours. Overnight
expect cigs/vsbys to become IFR, then maybe improve back to MVFR
in the last few hours of the period. Winds will either be light
out of the southwest to west or calm.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM/AVIATION...JP
LONG TERM...RST
Hazardous weather outlook, Jul 28, 10:12 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1112 AM CDT THU JUL 28 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1112 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MAINLY THIS
AFTERNOON. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAILY THUNDERSTORM CHANCES CONTINUE. THIS WILL INCLUDE A MARGINAL
RISK OF SEVERE STORMS FRIDAY AFTERNOON...WHEN DAMAGING WINDS WILL
BE THE PRIMARY HAZARD. OTHERWISE...LOCALLY HEAVY RAIN AND
LIGHTNING WILL BE THE PRIMARY HAZARDS.

THE HEAT INDEX WILL AGAIN APPROACH OR EXCEED TRIPLE DIGITS EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS
ARE ENCOURAGED TO RELAY RAINFALL AND FLOODING REPORTS.

JP

The radar

The Paducah radar (KPAH), 134 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Butler

When
July 28, 2:59 PM CST
Where
Butler County, 1 mi W of Fisk
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.780, -90.238

Both lanes of State Route 51 were blocked by trees that were blown down.

Flash Flood, Carter

When
July 28, 6:12 PM CST to 8:00 PM CST
Where
Carter County, 1.98 mi NNW of Van Buren to 6.3 mi N of Fremont
Cause
Heavy Rain
Property damage
$40,000
Reported by
State Official
Coordinates
37.027, -91.033

Water was over portions of roads in the Big Springs area. Some roads were damaged, including County Road 227.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642300, 646853.